[Skip to Content]
[Skip to Content Landing]
Article
December 6, 1965

Severe Gastrointestinal Distension During Nitrous Oxide and Oxygen Anesthesia

JAMA. 1965;194(10):1146-1148. doi:10.1001/jama.1965.03090230114041
Abstract

DURING the administration of nitrous oxide and oxygen mixture as an anesthetic the pressure and/or volume of gases contained in various body cavities or hollow organs may become markedly increased.1-3 This increase in volume or pressure or both may interfere with various physiological mechanisms (eg, respiration and circulation in the presence of pneumothorax1 ) and may cause excessive increase in the intraventricular pressure during pneumoencephalography.2

The following report describes the rapid development of alarming distension of the whole gastrointestinal tract during the administration of a nitrous oxide and oxygen mixture in a patient who had moderate abdominal distension preoperatively.

Report of a Case  A 34-year-old white married woman was admitted to the hospital for repair of a chronic ulcer of the lower part of the left leg. Twenty-seven months before admission the patient fell down a flight of stairs and sustained compound fractures of the distal lower left

First Page Preview View Large
First page PDF preview
First page PDF preview
×